Kansas, 2017

Hail and Damaging Winds in Kansas, May 27, 2017

May 27, 2017 · NWS EAX · 4 events in 2 counties and zones

On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds. These storms then moved into Missouri and produced hail up to softballs and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 4:52 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, May 27, 4:52 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
552 AM CDT Sat May 27 2017

.Discussion...
Issued at 206 AM CDT SAT MAY 27 2017

The potential for widespread severe weather this afternoon and
evening continues to increase as short-term trends come into higher
resolution. An MCS is currently advancing eastward across south
central Nebraska and north central Kansas as of early Saturday
morning. This activity will undergo only slight weakening as it
approaches northwest Missouri by the mid-morning. The cold pool
generated from the MCS may play a critical role in the development
of anticipated severe weather this afternoon. As the MCS crosses
into northwest Missouri, a surface low will lift northeastward into
eastern Kansas by the mid-afternoon, bringing with it a highly
unstable airmass up against the I-70 corridor. Surface dewpoint
values will increase into the upper 60s to lower 70s over areas
south of the Missouri River. Meanwhile, a mid-level shortwave will
eject out of an upper-level trough situated over the Northern and
Central Rockies, atop a primed low-level environment. This will
all equate to a highly favorable setup for robust convection by
the early afternoon into the evening, particularly for areas just
north of I-70, extending to points well south. The surface low
should be limited in its northeastward trek as the MCS-driven cold
pool pushes against it. This will in turn present strong surface
convergence within a highly unstable environment, as MUCAPE values
exceed 4000 J/kg along and south of the warm front. With ample
mid-level flow, 0-6 km shear values of 40+ knots will support
rotating updrafts. Also expecting backed surface winds in the
vicinity of the warm front and points south, thus increasing the
potential for a few tornadoes across central Missouri this
afternoon before the surface low surges southeastward. The
tornadic potential may be increased near the surface low, which
looks to position itself near west central to southwestern
Missouri Saturday afternoon/evening. Aside from the tornadic
potential, very large hail and damaging winds are possible as the
storm system advances from eastern Kansas and western Missouri
early this afternoon and steadily pushes southeastward by the
early evening into central Missouri. With the holiday weekend in
full swing, action plans will need to be considered no later than
Saturday morning, especially for those camping, who may be
unfamiliar with local storm shelters in the relevant areas.

By Sunday morning, steady northwesterly surface winds are expected
in the wake of the exiting storm system and dry conditions will be
maintained through the latter half of the holiday weekend.
Temperatures will remain steady at near-seasonal values through
much of the upcoming week. May see additional storm development by
the mid-week, though forcing will remain rather limited until the
late week. At that point, models point to the possibility of a
large region of moisture advection extending into the Northern
Plains as the upper jet migrates well north. Any overhead impulses
could trigger warm advection showers/storms, though a blocking
ridge pattern should limit widespread precipitation chances.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 547 AM CDT SAT MAY 27 2017

Dry conditions will continue through the late morning to early
afternoon before thunderstorm activity approaches the terminals
from eastern Kansas. Gusty winds and marginally reduced
visibility is possible coincident with this activity, though
storms will quickly progress eastward by the late afternoon.
Surface winds will become northwesterly in the wake of the
activity and low level stratus will likely linger overnight. Could
see a brief period of MVFR ceilings before VFR conditions return
Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, May 27, 4:42 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 27, 7:30 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
830 AM CDT SAT MAY 27 2017

MOZ021-028-029-271400-
Platte MO-Clinton MO-Clay MO-
830 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...SOUTHWESTERN
CLINTON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 900 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weatherby Lake, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Liberty, Gladstone, Lansing, Smithville, Kearney,
Parkville, Platte City, Weatherby Lake, Lake Waukomis, Trimble,
Ferrelview, Platte Woods, Farley, Mosby, Ridgely, Waldron, Kansas
City Intl Arpt, Hoover and East Leavenworth.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 17 and 28.
 Interstate 29 between mile markers 6 and 19.
 Interstate 435 between mile markers 20 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 9446 3929 9428 3919 9477 3921 9478
      3921 9481 3924 9483 3925 9483 3927 9485
      3932 9488
TIME...MOT...LOC 1329Z 242DEG 36KT 3928 9474

Cutter
Special weather statement, May 27, 7:33 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
833 AM CDT SAT MAY 27 2017

MOZ002-271400-
Nodaway MO-
833 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY COUNTY UNTIL
900 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Hopkins and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 9463 4047 9463 4030 9491 4036 9501
      4057 9485
TIME...MOT...LOC 1333Z 220DEG 28KT 4038 9491

Cutter
Special weather statement, May 27, 8:06 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
906 AM CDT SAT MAY 27 2017

MOZ021-022-029-030-271445-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
906 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
CLINTON...NORTHWESTERN RAY AND WESTERN CALDWELL COUNTIES UNTIL 945 AM
CDT...

At 905 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lathrop, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Excelsior Springs, Cameron, Lawson, Lathrop, Polo, Holt, Crystal
Lakes, Kingston, Excelsior Estates, Woods Heights, Homestead, Turney,
Prathersville, Elmira and Knoxville.

This includes Interstate 35 in Missouri between mile markers 33 and
53.

LAT...LON 3941 9388 3932 9427 3947 9433 3947 9434
      3971 9444 3977 9407
TIME...MOT...LOC 1405Z 266DEG 24KT 3952 9430

Pietrycha
Special weather statement, May 27, 8:13 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
913 AM CDT SAT MAY 27 2017

MOZ003>005-013-014-271500-
Daviess MO-De Kalb MO-Worth MO-Gentry MO-Harrison MO-
913 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHWESTERN DAVIESS...
GENTRY...HARRISON AND NORTHEASTERN DEKALB COUNTIES UNTIL 1000 AM
CDT...

At 913 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Albany, Stanberry, King City, Grant City, Ridgeway,
Pattonsburg, Eagleville, New Hampton, Irena, Blythedale, Coffey,
Jameson, Darlington, Mcfall, Gentry, Worth, Allendale, Denver and
Hatfield.

This includes Interstate 35 in Missouri between mile markers 72 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 9451 4057 9460 4057 9391 4000 9390
TIME...MOT...LOC 1413Z 266DEG 24KT 4026 9441

Pietrycha
Special weather statement, May 27, 8:29 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
929 AM CDT SAT MAY 27 2017

MOZ014-022-023-030-031-271515-
Ray MO-Carroll MO-Daviess MO-Livingston MO-Caldwell MO-
929 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN
RAY...NORTHWESTERN CARROLL...CALDWELL AND WESTERN LIVINGSTON COUNTIES
UNTIL 1015 AM CDT...

At 929 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Pattonsburg to 8 miles south
of Polo. Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Gallatin, Braymer, Polo, Breckenridge, Kingston, Utica,
Cowgill, Kidder, Winston, Altamont, Ludlow, Mooresville, Lock
Springs, Spring Hill, Knoxville and Dawn.

This includes Interstate 35 in Missouri between mile markers 62 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 9364 3951 9350 3941 9404 3994 9420
TIME...MOT...LOC 1429Z 213DEG 32KT 3992 9417 3943 9400

Pietrycha
Special weather statement, May 27, 10:27 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1127 AM CDT SAT MAY 27 2017

KSZ103>105-271715-
Johnson KS-Wyandotte KS-Leavenworth KS-
1127 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND JOHNSON COUNTIES UNTIL 1215 PM CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles northeast of Baldwin City, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Fairway, Mission Hills, Edgerton, Westwood, Lake Quivira, Linwood,
Westwood Hills and Mission Woods.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 202 and 230.
 Interstate 635 near mile marker 0.
 Interstate 435 between mile markers 0 and 8, and between mile
markers 76 and 83.
 Kansas Turnpike between mile markers 208 and 212.

LAT...LON 3905 9516 3904 9461 3874 9461 3874 9506
      3898 9506 3899 9507 3898 9509 3897 9508
      3896 9508 3896 9509 3897 9511 3897 9514
TIME...MOT...LOC 1627Z 250DEG 38KT 3888 9510

Pietrycha

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 27, 10:50 AM CST to 10:53 AM CST
Where
Johnson County, 0.69 mi S of Gardner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.810, -94.930

A few large tree limbs were down.

Thunderstorm Wind, Johnson

When
May 27, 10:55 AM CST to 10:58 AM CST
Where
Johnson County, Ocheltree
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.770, -94.820

Power lines were reported down near 199th and Woodland Road in Spring Hill.

Hail, Johnson

When
May 27, 11:12 AM CST to 11:13 AM CST
Where
Johnson County, 0.54 mi W of Aubry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -94.680

Thunderstorm Wind, Miami

When
May 27, 11:13 AM CST to 11:16 AM CST
Where
Miami County, 4.53 mi ESE of Bucyrus
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -94.640

Damage was reported to fences and power lines. The damage was located roughly between HWY 69 and Stateline from 223rd and 247th St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704511, 704512, 704510, 704516.